Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 100, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 11, 2022, 10:20 PM CDT for 4 counties in Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2022, 10:20 PM CDT (03:20 UTC)
- Expired
- May 11, 2022, 11:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI
The radar
The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:27 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 580 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.2
The text
As transmitted.
332
WUUS53 KMPX 120320
SVRMPX
WIC017-033-035-091-120415-
/O.NEW.KMPX.SV.W.0100.220512T0320Z-220512T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1020 PM CDT Wed May 11 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Pepin County in west central Wisconsin...
Eastern Dunn County in west central Wisconsin...
Chippewa County in west central Wisconsin...
Eau Claire County in west central Wisconsin...
* Until 1115 PM CDT.
* At 1020 PM CDT, a severe thunderstorm was located near Elk Mound,
or 7 miles east of Menomonie, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Elk Mound around 1025 PM CDT.
Altoona and Lake Hallie around 1040 PM CDT.
Other locations in the path of this severe thunderstorm include Eau
Claire, Chippewa Falls, Lake Wissota and Cadott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Wisconsin.
&&
LAT...LON 4460 9188 4521 9188 4521 9155 4529 9153
4529 9113 4460 9114
TIME...MOT...LOC 0320Z 257DEG 31KT 4486 9175
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB1 follow-up statement
438
WWUS53 KMPX 120406
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Wed May 11 2022
WIC033-091-120416-
/O.CAN.KMPX.SV.W.0100.000000T0000Z-220512T0415Z/
Pepin WI-Dunn WI-
1106 PM CDT Wed May 11 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEPIN AND EASTERN
DUNN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Wisconsin.
LAT...LON 4460 9155 4521 9155 4529 9153 4529 9113
4460 9114
TIME...MOT...LOC 0406Z 266DEG 30KT 4484 9141
$$
WIC017-035-120415-
/O.CON.KMPX.SV.W.0100.000000T0000Z-220512T0415Z/
Chippewa WI-Eau Claire WI-
1106 PM CDT Wed May 11 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES...
At 1106 PM CDT, a severe thunderstorm was located over Eau Claire,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Wissota, Fall Creek and Cadott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4460 9155 4521 9155 4529 9153 4529 9113
4460 9114
TIME...MOT...LOC 0406Z 266DEG 30KT 4484 9141
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:26 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 11, 6:26 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 626 PM CDT Wed May 11 2022 .UPDATE... Issued at 616 PM CDT Wed May 11 2022 Updated for 00z aviation discussion below. && .DISCUSSION...(This evening through Wednesday) Issued at 254 PM CDT Wed May 11 2022 KEY MESSAGES: - Conditions still favorable for severe thunderstorms, including supercells with large hail and tornadoes, through this evening. - Heavy rain/flooding still possible through tonight, particularly with storms that track over the same locations. - Additional severe thunderstorms likely Thursday, with all modes of severe weather possible. - Cooler and drier as we trend back to normal temperatures over the weekend into early next week. Tonight through Thursday Night...An active next 24-36 hours is expected across all of central-southern MN into western WI as Upper Midwest becomes warm-sectored with steep lapse rates, dewpoints into the lower 70s, and strong mid-to-upper level jetting in advance of a cold front. A warm front is making northward progress over southern MN, helping increase instability over far southern portions of the coverage area. Even without the instability, multiple strong-to- severe storms developed earlier today with much lower dewpoints due to the steep lapse rates producing severe hail with lower cores. Going through the afternoon hours into this evening, the warm front will continue to lift north, reaching central MN, allowing the lower 70s dewpoints to continue punching north. Initial discrete cells are expected to develop into a organized line that will curl NE and E as they evolve from southwest MN. Bulk shear of 50-60kt within said instability will certainly be able to contribute to supercell development. All modes of severe weather will be at play through this evening, including hail up to 2" in diameter and a few tornadoes. Even with the loss of daytime heating, PWATs upwards of 1.50" will contribute to storms producing excessive rainfall as plenty of low level moisture is advected into the region. As the storm motions become more parallel to the warm front, this may create training of storms over the same locations. This scenario may produce localized flooding during the evening to early morning hours. This is reflected in the increased QPF in collaboration with WPC earlier today. Attention then turns to Thursday as another day of severe thunderstorms looks likely within an even higher instability environment. Temperatures will surge into the lower 90s with dewpoints into the upper 60s to around 70. While this does fall short of Heat Advisory criteria, heat index values into the lower 90s with WBGT values into the lower 80s will be commonplace on Thursday. After a lull in the activity Thursday morning, capping will be lost Thursday afternoon-evening with better wind fields supportive of storms producing large hails and a few tornadoes, especially early on in Thursday's event. Going later, more organized segments may well have potential for damaging winds. The activity will gradually diminish going into the late Thursday evening hours to the early morning Friday timeframe. Friday through Tuesday...The upper trough and 500 mb low will be moving out of North Dakota into Canada with an arcing cold front extending from the attendant surface low through the eastern CWA. There could be lingering showers near the front early, but a better chance for showers and thunderstorms near the front in the afternoon/evening, but by that time they may be too far to the east to affect our Wisconsin areas. The upper trough/low then slows and meanders eastward keeping us under the influence of the trough into Monday with small chances for precipitation each afternoon. Ridging then builds in from the west behind the departing system, but it looks like a subtle short wave trough brings another chance for around midweek. Temperatures cool down through the period, with highs around 80 for MSP on Friday falling to closer to 70 later in the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 616 PM CDT Wed May 11 2022 An area of strong thunderstorms will impact the area this evening through tonight. IFR cigs/vis expected with heavy rain, but otherwise mainly MVFR. Areas of fog may develop late tonight with VFR conditions returning by tomorrow morning. Another round of storms is expected tomorrow evening, but feel the greatest threat lies just outside the TAF period. KMSP...Storms expected to impact KMSP within the next hour and continue through 05-06z. Strongest storms are expected from 00z- 03z. Added a PROB30 for the storms tomorrow evening as the threat looks fairly conditional. /OUTLOOK FOR KMSP/ Fri...Mainly VFR. Wind SW 10 kts. Sat...Mainly VFR. Slight chc P.M. -SHRA/MVFR. Wind SW 10-15g25kts becoming NW. Sun...Mainly VFR. Slight chc P.M. -SHRA/MVFR. Wind W 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE... DISCUSSION...CEO/JPC AVIATION...Dye
Hazardous weather outlook, May 11, 12:52 PM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1252 PM CDT Wed May 11 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1252 PM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Strong to severe storms are expected across much of the area today and tonight. Very large hail, damaging winds and a few tornadoes are possible. In addition, very heavy rain and localized flash flooding are possible, especially near and after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of widespread strong to severe storms is expected Thursday afternoon and evening, with large hail and damaging winds the primary threats. Isolated tornadoes are also possible, especially across western Minnesota. Temperatures could reach the lower 90s Thursday afternoon with heat index values as high as 95 degrees. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed later this afternoon through tonight and again on Thursday.
In the hours before
Local storm report, May 11, 9:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 3 S MINNEAPOLIS 44.94N 93.27W
05/11/2022 HENNEPIN MN PUBLIC
LARGE TREE FELL ON TOP OF CAR IN SOUTH
MINNEAPOLIS. PHOTO PROVIDED VIA TWITTER.
&&
RMDLocal storm report, May 11, 10:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1000 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 2 ESE CHANHASSEN 44.85N 93.50W
05/11/2022 HENNEPIN MN PUBLIC
LARGE TREE BRANCH BLOCKING DELL ROAD IN EDEN
PRAIRIE. INFO SENT VIA TWITTER.
&&
RMDLocal storm report, May 11, 10:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1003 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HEAVY RAIN 2 N NEWPORT 44.91N 93.00W
05/11/2022 M1.20 INCH RAMSEY MN COCORAHS
1.20 INCHES OF RAIN IN 13 MINUTES.
&&
CCSLocal storm report, May 11, 10:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1008 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLOOD 2 WNW RICHFIELD 44.89N 93.31W
05/11/2022 HENNEPIN MN PUBLIC
1.12 INCHES OF RAIN IN 30 MINUTES; CARS
STRANDED ON HWY 62 NEAR I-35W FROM DRIVING
THROUGH PONDED WATER.
&&
CCSSpecial weather statement, May 11, 10:10 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1010 PM CDT Wed May 11 2022
MNZ085-093-120345-
Steele MN-Freeborn MN-
1010 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northeastern
Freeborn and southwestern Steele Counties through 1045 PM CDT...
At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Geneva, or 10 miles northeast of Albert Lea, moving northeast at 35
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hollandale around 1015 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 14 and 36.
Interstate 90 between mile markers 154 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.
&&
LAT...LON 4376 9350 4401 9325 4379 9305 4373 9305
4368 9343
TIME...MOT...LOC 0310Z 243DEG 31KT 4379 9329
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BPHLocal storm report, May 11, 10:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 N CHASKA 44.81N 93.60W
05/11/2022 M1.50 INCH CARVER MN COCORAHS
&&
CCSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:27 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 63 min |
| May 11, 8:40 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 65 min |
| May 11, 9:22 PM CDT | Tornado Warning | MPX | Pepin, Pierce | 38 min |
| May 11, 9:34 PM CDT | Special Weather Statement | MPX | Barron, Dunn, Pepin | 56 min |
| May 11, 10:00 PM CDT | Severe Thunderstorm Warning | MPX | Pepin | 30 min |
| May 11, 10:22 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 38 min |
| May 11, 10:31 PM CDT | Special Weather Statement | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Rusk | 89 min |
| May 11, 10:53 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire, Rusk | 67 min |
| May 12, 12:01 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Rusk | 29 min |
| May 12, 12:37 AM CDT | Special Weather Statement | MPX | Chippewa | 8 min |
| May 12, 2:58 PM CDT | Special Weather Statement | MPX | Rusk | 62 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.